Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Stochastic parameterization for large eddy simulation of geophysical flows

Authors: Jinqiao Duan and Balasubramanya T. Nadiga
Journal: Proc. Amer. Math. Soc. 135 (2007), 1187-1196
MSC (2000): Primary 65C20, 60H15, 86A10
Published electronically: October 27, 2006
MathSciNet review: 2262925
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Recently, stochastic, as opposed to deterministic, parameterizations are being investigated to model the effects of unresolved subgrid scales (SGS) in large eddy simulations (LES) of geophysical flows. We analyse such a stochastic approach in the barotropic vorticity equation to show that (i) if the stochastic parameterization approximates the actual SGS stresses, then the solution of the stochastic LES approximates the ``true" solution at appropriate scale sizes; and that (ii) when the filter scale size approaches zero, the solution of the stochastic LES approaches the true solution.

References [Enhancements On Off] (What's this?)

  • 1. Ludwig Arnold, Hasselmann’s program revisited: the analysis of stochasticity in deterministic climate models, Stochastic climate models (Chorin, 1999) Progr. Probab., vol. 49, Birkhäuser, Basel, 2001, pp. 141–157. MR 1948294
  • 2. Intergovernmental Panel on Climate Change (IPCC) Report on Climate Change 2001: The Scientific Basis, Section F.6., 2001.
  • 3. P. S. Berloff. Random-forcing model of the mesoscale oceanic eddies, J. Fluid Mech. 529, 71-95, 2005.
  • 4. P. S. Berloff, W. Dewar, S. Kravtsov, J. McWilliams and M. Ghil. Ocean eddy dynamics in a coupled ocean-atmosphere model: Diagnostics and parameterization. Preprint, 2005.
  • 5. Stephen B. Pope, Turbulent flows, Cambridge University Press, Cambridge, 2000. MR 1881598
  • 6. G. D. Nastrom and K. S. Gage. A Climatology of Atmospheric Wavenumber Spectra of Wind and Temperature Observed by Commercial Aircraft, Journal of the Atmospheric Sciences: Vol. 42, No. 9, pp. 950-960, 1985.
  • 7. Charles Meneveau and Joseph Katz, Scale-invariance and turbulence models for large-eddy simulation, Annual review of fluid mechanics, Vol. 32, Annu. Rev. Fluid Mech., vol. 32, Annual Reviews, Palo Alto, CA, 2000, pp. 1–32. MR 1744302, 10.1146/annurev.fluid.32.1.1
  • 8. J. Smagorinsky. General circulation experiments with the primitive equations: I. The basic experiment. Mon. Wea. Rev., 91,1963, 99-164.
  • 9. Joseph Smagorinsky, Some historical remarks on the use of nonlinear viscosities, Large eddy simulation of complex engineering and geophysical flows, Cambridge Univ. Press, New York, 1993, pp. 3–36. MR 1248380
  • 10. C. E. Leith. Diffusion approximation for two-dimensional turbulence. Phys. Fluids, 10, 1968, 1409-1416.
  • 11. C. E. Leith. Stochastic models of chaotic systems. Physica D, 98, 1996, 481-491.
  • 12. W. R. Holland. The role of mesoscale eddies in the general circulation of the ocean: Numerical experiments using a wind-driven quasi-geostrophic model. J. Phys. Oceanogr., 8, 1978, 363-392.
  • 13. R. Bleck and D. B. Boudra. Initial testing of a numerical ocean circulation model using a hybrid- (quasi-isopycnic) vertical coordinate. J. Phys. Oceanogr., 11, 1981, 755-770.
  • 14. Andrew J. Majda, Ilya Timofeyev, and Eric Vanden Eijnden, Models for stochastic climate prediction, Proc. Natl. Acad. Sci. USA 96 (1999), no. 26, 14687–14691 (electronic). MR 1731439, 10.1073/pnas.96.26.14687
  • 15. Andrew J. Majda, Ilya Timofeyev, and Eric Vanden-Eijnden, Systematic strategies for stochastic mode reduction in climate, J. Atmospheric Sci. 60 (2003), no. 14, 1705–1722. MR 2030132, 10.1175/1520-0469(2003)060<1705:SSFSMR>2.0.CO;2
  • 16. J. R. Herring, Stochastic modeling of turbulent flows, Stochastic modelling in physical oceanography, Progr. Probab., vol. 39, Birkhäuser Boston, Boston, MA, 1996, pp. 185–205. MR 1383874
  • 17. Robert H. Kraichnan, The structure of isotropic turbulence at very high Reynolds numbers., J. Fluid Mech. 5 (1959), 497–543. MR 0105963
  • 18. A. S. Monin and A. M. Yaglom. Statistical Fluid Mechanics, Vol. 1, The MIT Press, 769 pp., 1975.
  • 19. Luigi C. Berselli, Giovanni P. Galdi, Traian Iliescu, and William J. Layton, Mathematical analysis for the rational large eddy simulation model, Math. Models Methods Appl. Sci. 12 (2002), no. 8, 1131–1152. MR 1924604, 10.1142/S0218202502002057
  • 20. Jinqiao Duan and Peter E. Kloeden, Dissipative quasi-geostrophic motion under temporally almost periodic forcing, J. Math. Anal. Appl. 236 (1999), no. 1, 74–85. MR 1702691, 10.1006/jmaa.1999.6432
  • 21. Dirk Blömker, Jinqiao Duan, and Thomas Wanner, Enstrophy dynamics of stochastically forced large-scale geophysical flows, J. Math. Phys. 43 (2002), no. 5, 2616–2626. MR 1893690, 10.1063/1.1459755
  • 22. Peter Constantin and Ciprian Foias, Navier-Stokes equations, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 1988. MR 972259
  • 23. Jinqiao Duan, Peter E. Kloeden, and Björn Schmalfuss, Exponential stability of the quasigeostrophic equation under random perturbations, Stochastic climate models (Chorin, 1999) Progr. Probab., vol. 49, Birkhäuser, Basel, 2001, pp. 241–256. MR 1948299
  • 24. Jinqiao Duan and Beniamin Goldys, Ergodicity of stochastically forced large scale geophysical flows, Int. J. Math. Math. Sci. 28 (2001), no. 6, 313–320. MR 1887567, 10.1155/S0161171201012443
  • 25. Valentin P. Dymnikov and Aleksander N. Filatov, Mathematics of climate modeling, Modeling and Simulation in Science, Engineering and Technology, Birkhäuser Boston, Inc., Boston, MA, 1997. Translated from the Russian. MR 1426827
  • 26. T. DelSole and B. F. Farrell. A stochastically excited linear system as a model for quasigeostrophic turbulence: Analytic results for one- and two-layer fluids, J. Atmos. Sci. 52 (1995) 2531-2547.
  • 27. A. E. Gill. Atmosphere-Ocean Dynamics. Academic Press, New York, 1982.
  • 28. K. Hasselmann. Stochastic climate models: Part I. Theory, Tellus 28 (1976), 473-485.
  • 29. M. Kaya and W. J. Layton, On “verifiability” of models of the motion of large eddies in turbulent flows, Differential Integral Equations 15 (2002), no. 11, 1395–1407. MR 1920694
  • 30. B. T. Nadiga, D. Livescu and C.Q. McKay. Stochastic Large Eddy Simulation of Geostrophic Turbulence, Eos. Trans. AGU, 86(18), Jt. Assem. Suppl., Abstract NG23A-09, 2005.
  • 31. B. T. Nadiga, D. Livescu, and C.Q. McKay. Geophysical Research Abstracts, Vol. 7, 05488, 2005.
  • 32. R. J. Greatbatch and B. T. Nadiga. Four gyre circulation in a barotropic model with double gyre wind forcing, J. Phys. Ocean., 30 (2000), 1461-1471.
  • 33. Bernt Øksendal, Stochastic differential equations, 6th ed., Universitext, Springer-Verlag, Berlin, 2003. An introduction with applications. MR 2001996
  • 34. J. Pedlosky. Geophysical Fluid Dynamics, Springer-Verlag, 2nd edition, 1987.
  • 35. B. L. Rozovskiĭ, Stochastic evolution systems, Mathematics and its Applications (Soviet Series), vol. 35, Kluwer Academic Publishers Group, Dordrecht, 1990. Linear theory and applications to nonlinear filtering; Translated from the Russian by A. Yarkho. MR 1135324
  • 36. Roger Temam, Infinite-dimensional dynamical systems in mechanics and physics, Applied Mathematical Sciences, vol. 68, Springer-Verlag, New York, 1988. MR 953967

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 65C20, 60H15, 86A10

Retrieve articles in all journals with MSC (2000): 65C20, 60H15, 86A10

Additional Information

Jinqiao Duan
Affiliation: Department of Applied Mathematics, Illinois Institute of Technology, Chicago, Illinois 60616

Balasubramanya T. Nadiga
Affiliation: Los Alamos National Laboratory, MS-B296, Los Alamos, New Mexico 87545

Received by editor(s): October 30, 2005
Received by editor(s) in revised form: November 23, 2005
Published electronically: October 27, 2006
Additional Notes: The first author was partly supported by NSF Grants DMS-0209326 & DMS-0542450.
The second author was partly supported by the LDRD program at Los Alamos National Laboratory
Communicated by: Edward C. Waymire
Article copyright: © Copyright 2006 American Mathematical Society